Alert archive / Arizona / Special Weather Statements in 2015
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 9, 2015, 3:46 PM MST. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2015, 3:46 PM MST (22:46 UTC)
- Expired
- Aug 9, 2015, 4:15 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WWUS85 KTWC 092246 SPSTWC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 346 PM MST SUN AUG 9 2015 AZZ504-092315- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 346 PM MST SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TUCSON ESTATES...MOVING NORTH AT 5 MPH. REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LAT...LON 3214 11113 3233 11112 3229 11089 3212 11102 TIME...MOT...LOC 2246Z 198DEG 5KT 3221 11105 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:26 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 2:26 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 226 PM MST SUN AUG 9 2015 .SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH THROUGH MIDWEEK FOLLOWED BY MARKEDLY REDUCED COVERAGE OF THUNDERSTORMS BY LATE NEXT WEEK AND INTO THE EARLY PART OF NEXT WEEKEND. ABOVE NORMAL DAYTIME TEMPERATURES WILL PREVAIL DURING THE WEEK. && .DISCUSSION...WATER VAPOR IMAGERY AND 09/12Z UPPER-AIR PLOTS SHOW A RIDGE CENTERED OVER EAST TEXAS WITH A LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST...AND A SHORTWAVE TROUGH OFF THE SOUTHERN CALIFORNIA AND NORTHERN BAJA COASTS. A LARGE SWATH OF DRY MID-UPPER LEVEL AIR COVERS MUCH OF THE EASTERN PACIFIC...SRN CALIFORNIA... NORTHERN BAJA AND INTO WESTERN ARIZONA. VISIBLE AND IR SATELLITE IMAGERY INDICATES THAT CUMULUS HAVE BEEN DEVELOPING MAINLY OVER THE MOUNTAINS WITH THUNDERSTORMS NOW OVER MOST OF THE MOUNTAIN TOPS. VALLEYS STILL MOSTLY SUNNY TO PARTLY CLOUDY WITH SOME ACTIVITY PUSHING OFF INTO VALLEYS. THIS MORNINGS 12Z KTWC SOUNDING REVEALED A DRIER AIRMASS COMPARED TO 24 HOURS AGO...WITH A PW OF 1.47 INCHES. YESTERDAYS 12Z KTWC PW WAS 1.72 INCHES. VARIOUS SOURCES OF PW THIS MORNING POINT TO AROUND 1.4- 1.5 INCHES. AT ANY RATE...ALL OF THIS MORNINGS PARAMETERS ON THE SOUNDING INDICATE A 'RELATIVELY' DRIER AIRMASS...AS WELL AS A TAD LESS UNSTABLE. STILL AMPLE MOISTURE AND INSTABILITY TO ACCOUNT FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON FOR AREAS MAINLY FROM TUCSON EAST AND SOUTH. A WEAK DISTURBANCE CAN BE SEEN IN WV IMAGERY OVER SOUTHWEST CHIHUAHUA MEXICO AND IS COINCIDENT WITH A COMPLEX OVER SRN SONORA. THIS FEATURE SHOULD HEAD TO THE NORTHWEST THROUGH SONORA AND EVENTUALLY TOWARD OR INTO SOUTHERN ARIZONA BY LATE TONIGHT. U OF A WRF/NAM & RR SHOW ACTIVITY INCREASING OVER PARTS OF SANTA CRUZ AND COCHISE COUNTIES LATE THIS EVENING...THEN THE COMPLEX EVOLVES TO AN MCV OVER PORTIONS OF COCHISE COUNTY AS IT MOVES NORTH OVERNIGHT AND EARLY MONDAY. IN ADDITION...MODELS SHOW PW'S INCREASE AS MOIST AIR FROM THE SOUTH SPREADS NORTH OVERNIGHT AND INTO THE DAY ON MONDAY WITH VALUES OF AROUND 1.5-1.7 INCHES ACROSS MOST OF THE AREA...ALTHOUGH LESSER VALUES TOWARD NEW MEXICO. SO ALL THAT SAID...I TRIED TO REFLECT CHANCE CATEGORY POPS FROM NOW THROUGH AROUND SUNSET THIS EVENING FOR MOSTLY AREAS FROM TUCSON SOUTH AND EAST...AND LESSER CHANCES FARTHER WEST. IN ADDITION...WITH THE DISTURBANCE TO OUR SOUTH POTENTIALLY COMING UP AND TRIGGERING LATE EVENING CONVECTION AS THE WRF/NAM IS SUGGESTING...MAINLY OVER SANTA CRUZ AND COCHISE COUNTIES...I KEPT HIGHER POPS IN THAT AREA THROUGH AROUND 09Z (2 AM MST). THEREAFTER...RAIN CHANCES SHOULD DECREASE THROUGH MID MORNING MONDAY...BEFORE PICKING BACK UP AGAIN LATE MONDAY MORNING INTO THE AFTERNOON. MONDAY SHOULD BE AS...OR EVEN MORE...ACTIVE AS TODAY AS HIGHER MOISTURE...INCREASING INSTABILITY AND ENHANCEMENT FROM THE DISTURBANCE AFFECTS SOUTHERN ARIZONA. FOR LATE TUESDAY INTO WEDNESDAY MODELS SUGGEST THAT DRIER AIR WILL SPREAD IN FROM THE EAST IN RESPONSE TO THE HIGH RETROGRADING TO A POSITION NEAR EASTERN NEW MEXICO/TEXAS PANHANDLE MIDDAY WEDNESDAY. THIS WILL RESULT IN THE BEST THREAT FOR THUNDERSTORMS WEDNESDAY OCCURRING FROM AROUND THE NOGALES AREA TO THE WEST ACROSS THE TOHONO O'ODHAM NATION. BY LATE THURSDAY THE HIGH SHOULD BE IN THE GENERAL VICINITY OF WESTERN/NORTHERN NEW MEXICO WITH EVEN LESSER RAIN CHANCES... GENERALLY JUST ISOLATED IN NATURE FOR DESERTS/VALLEYS AND LOW END SCATTERED FOR MOUNTAINS. A SIMILAR PICTURE FOR FRIDAY AND SATURDAY AS THE HIGH SHOULD BE IN VIRTUALLY THE SAME LOCATION. BY SUNDAY THE HIGH SHOULD BE OVER THE AZ/NM BORDER PER THE GFS SOLUTION...OR OVER WESTERN AZ...BASED ON THE ECMWF. SOME RETURN IN MOISTURE IS EXPECTED AT THAT TIME WITH A SLIGHT UPTICK IN RAIN CHANCES. FOR TUCSON...HIGH TEMPERATURES WILL GENERALLY BE NEAR NORMAL MONDAY...THEN RANGING FROM 5 TO 8 DEGS ABOVE NORMAL DURING THE REST OF THE FORECAST PERIOD...ALTHOUGH THE WARMEST DAYS WILL OCCUR THURSDAY AND FRIDAY. LOW TEMPS WILL RANGE FROM AROUND 3 TO 5 DEGS ABOVE NORMAL EACH MORNING. && .AVIATION...VALID THRU 11/00Z. ISO/SCT -TSRA/-SHRA POSSIBLE NEAR MOST TERMINALS THIS AFTERNOON AND EVENING...WITH A FOCUS NEAR KOLS AND KDUG. ACTIVITY WILL CONTINUE INTO TONIGHT...EVENTUALLY TRANSITIONING FROM MOSTLY -TSRA TO MOSTLY -SHRA AFTER 10/08Z...-SHRA LINGERING A BIT LONGER NEAR KDUG. BRIEF MVFR CONDITIONS AND WIND GUSTS 30 TO 40 KTS WILL BE POSSIBLE NEAR STRONGER STORMS. OTHERWISE...OUTSIDE OF THUNDERSTORM INFLUENCE SKIES WILL GENERALLY BE SCT TO BKN 7 TO 12 KFT...WITH DIURNAL WINDS GENERALLY UNDER 12 KTS. SCT TSRA/-SHRA WILL AGAIN BE POSSIBLE AFTER 19/20Z NEAR MOST TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING...WITH A FOCUS SOUTH AND EAST OF TUCSON. SCATTERED ACTIVITY WILL THEN SPREAD ACROSS MUCH OF SOUTHEAST ARIZONA MONDAY AND TUESDAY BEFORE A WARMING AND DRYING TREND LIMITS ACTIVITY FOR THE LATTER PART OF THE WEEK. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED THUNDERSTORMS OVER THE WHITE MOUNTAINS AND IN THE HIGHER ELEVATIONS SOUTH OF TUCSON. OUTSIDE OF THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE LIGHT AND DIURNAL AT LESS THAN 15 MPH. HOWEVER...THERE WILL STILL BE SOME OCCASIONAL AFTERNOON AND EARLY EVENING GUSTINESS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MOLLERE AVIATION/FIRE WEATHER...HUMPHREYS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 9, 3:46 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 346 PM MST SUN AUG 9 2015 AZZ504-092315- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 346 PM MST SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TUCSON ESTATES...MOVING NORTH AT 5 MPH. REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LAT...LON 3214 11113 3233 11112 3229 11089 3212 11102 TIME...MOT...LOC 2246Z 198DEG 5KT 3221 11105
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:15 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 8, 5:44 PM MST | Special Weather Statement | TWC | 31 min | |
| Aug 8, 6:51 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Aug 9, 1:53 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Aug 9, 3:32 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Aug 9, 3:53 PM MST | Special Weather Statement | TWC | Cochise | 22 min |
| Aug 9, 4:28 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 9, 4:55 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Special Weather Statements in Arizona, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.